Florida, 2014

Wildfire and Damaging Wind in Florida, September 2, 2014

September 2, 2014 · NWS JAX · 3 events in 2 counties and zones

Mean layer high pressure was NW of the area with mean layer flow form the ENE. Sea breeze thunderstorms along the Atlantic coast developed during the early afternoon, and produced some lightning damage in Duval county, including a wildfire near Pumpkin Hill Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer high pressure was NW of the area with mean layer flow form the ENE. Sea breeze thunderstorms along the Atlantic coast developed during the early afternoon, and produced some lightning damage in Duval county, including a wildfire near Pumpkin Hill Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 2, 8:20 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 2, 8:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 AM EDT TUE SEP 2 2014

.UPDATE...MORNING SOUNDINGS SHOW SLIGHTLY MORE UNSTABLE ENVIRONMENT
WITH -7C TO -8C 500MB TEMPS AND DRIER MID-LEVEL AIR ABOVE MOIST
LAYER...WITH HEATING SUPPORTING AFTERNOON CAPE VALUES NEAR 3000 J/KG.
MID-LEVEL DIFFERENTIAL THETA-E VALUES ARE EXPECTED TO BE IN THE
LOW/MID 20S GIVEN DRIER AIR ALOFT...SUPPORTING POTENTIAL FOR
STRONG DOWNBURSTS WITH THE STRONGER STORMS THAT DEVELOP.

HI-RES MODELS SUPPORT A SOMEWHAT DIFFERENT SCENARIO THAN PAST FEW
DAYS WHEN WE EXPECTED GREATER COVERAGE SOUTH THAN NORTH. TODAY...
MODELS SUGGEST GREATER COVERAGE NORTH...INITIALLY ALONG SE GA
COAST SEA BREEZE AND INCREASING IN COVERAGE DUE TO HEATING AND
INTERACTION WITH APPARENT MID-LEVEL VORTICITY CENTER AS INDICATED
BY SWIRL OF MID CLOUDINESS OVER CTRL GA WHICH SHOULD MOVE SLOWLY
E OR SE. MODELS SUGGEST LESSER COVERAGE AS YOU GO SOUTHWARD...
WITH EXCEPTION OF WHERE WEST AND EAST COAST SEA BREEZES CONVERGE
TOWARD EVENING...GENERALLY ALONG I-75 CORRIDOR. HAVE UPDATED
HOURLY POP GRIDS TO FOLLOW THIS SCENARIO.

HIGH TEMP FORECAST FOR TODAY LOOKS GOOD...WITH MID 90S INTERIOR...
LOW 90S INLAND COUNTIES...AND UPPER 80S COAST.

&&

.AVIATION...VFR CONDITIONS EXPECTED...EXCEPT LOWER VICINTY OF
SCATTERED AFTERNOON/EARLY EVENING TSRA. GREATER COVERAGE EXPECTED
WELL INLAND OF SE GA/NE FL COMPARED TO COAST...WITH ONLY ISOLATED
ACTIVITY EXPECTED UNTIL MID/LATE AFTERNOON WHEN COVERAGE SHOULD
INCREASE. DRIER AIR ALOFT WILL MAKE INTENSE DOWNBURSTS POSSIBLE
WITH STRONGER STORMS THAT DEVELOP.

&&

.MARINE...NO SIGNIFICANT CHANGE EXPECTED IN NEXT CWF ISSUANCE. S/SE
WINDS UNDER 15 KT WILL PREVAIL INTO THE UPCOMING WEEKEND WITH SEAS
MAINLY 2-3 FT. ISOLATED SHOWERS/TSTMS WILL PREVAIL THROUGH
MIDWEEK...WITH SOME INCREASE LATE WEEK AS A WEAK WAVE APPROACHES
THE WATERS.

RIP CURRENTS: GENERAL LOW RISK THROUGH WEDNESDAY WITH FAIRLY SMALL
SWELLS AROUND 1-2 FT AND WEAK ONSHORE EXCEPT FOR BRIEF WIND INCREASE
ASSOCIATED WITH E COAST SEA BREEZE IN THE AFTERNOONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  73  95  73 /  60  50  40  30
SSI  89  76  88  76 /  20  10  20  10
JAX  92  73  92  73 /  30  20  30  20
SGJ  88  74  88  75 /  20  10  20  10
GNV  92  71  92  71 /  50  40  30  30
OCF  92  71  93  71 /  40  30  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/GUILLET
Hazardous weather outlook, Sep 2, 3:20 AM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 AM EDT TUE SEP 2 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
420 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
TODAY. THE BEST COVERAGE OF STORMS WILL BE ACROSS THE INLAND
AREAS. STORM MOTION WILL BE SLOW PUSHING WESTWARD AND LEAD TO A
CHANCE OF LOCALLY HEAVY RAINFALL RATES NEAR 2 INCHES PER HOUR
LATER THIS AFTERNOON AND DURING THE EVENING. SOME STORMS WILL
ALSO PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THE REST OF THE WEEK. THE BEST COVERAGE OF STORMS WILL BE ACROSS
THE INLAND AREAS THROUGH MID WEEK AND AREA WIDE FROM FRIDAY INTO
THE WEEKEND. SOME STORMS MAY BE STRONG AND PRODUCE FREQUENT
LIGHTNING IN ADDITION TO LOCALLY HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 2, 1:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT TUE SEP 2 2014

GAZ136-153-021845-
INLAND GLYNN-WAYNE-
200 PM EDT TUE SEP 2 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE AND GLYNN
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM
EDT...

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
MOUNT PLEASANT TO 8 MILES EAST OF EVERETT...MOVING EAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND EVERETT AND
MOUNT PLEASANT THROUGH 245 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3126 8153 3144 8176 3153 8166 3153 8165
      3151 8165 3148 8161 3145 8162 3142 8160
      3134 8149
TIME...MOT...LOC 1800Z 274DEG 4KT 3150 8164 3134 8151

ENYEDI

The radar

The Jacksonville radar (KJAX), 42 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 wildfire, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Wildfire, Duval

When
September 2, 1:00 PM EST to 3:00 PM EST
Where
Duval forecast zone
Reported by
Park/Forest Service

A sea breeze thunderstorm produced a lightning strike which caused a brush fire in the Pumpkin Hill Creek Preserve. The fire grew to approximately 3.6 acres near Cedar Point Road. There was no threat to life.

Lightning, Duval

When
September 2, 1:30 PM EST
Where
Duval County, 0.91 mi SW of Bayard
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.140, -81.530

A lightning strike to a power sub-station at the corner of Old St. Augustine Road near Gran Bay Parkway caused widespread power outages and a transformer fire. About 6000 homes were without power, and traffic lights along several main Southsite Roads were inoperable. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Nassau

When
September 2, 2:10 PM EST
Where
Nassau County, 1.38 mi WSW of Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.490, -81.890

A tree was blown down on U.S. Highway 301 near Meadows Lane.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539397, 539394, 539395.